Alert archive / Texas / Tornado Warnings in 2019

Tornado Warning 18, NWS Lubbock, TX

May 20, 2019Childress County, Cottle County, Texas

NWS Lubbock, TX issued this tornado warning at May 20, 2019, 3:25 PM CDT for Childress County, Cottle County, Texas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2019, 3:25 PM CDT (20:25 UTC)
Expired
May 20, 2019, 4:00 PM CDT
In force
35 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Childress County, TX, Cottle County, TX

The radar

The Altus AFB radar (KFDR), 101 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 20, 12:36 PM CDTTornado Watch PDSSPC9 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 8.4 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2019-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 812 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2019-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 404 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
812 J/kg
Mixed-layer CIN
-146 J/kg
Mixed-layer LCL
637 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
404 m²/s²
0-3 km storm-relative helicity
461 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.5

Open this sounding in Storm Lab

The text

As transmitted.

346 
WFUS54 KLUB 202025
TORLUB
TXC075-101-202100-
/O.NEW.KLUB.TO.W.0018.190520T2025Z-190520T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Lubbock TX
325 PM CDT Mon May 20 2019

The National Weather Service in Lubbock Texas has issued a

* Tornado Warning for...
  Southeastern Childress County in the Panhandle of Texas...
  Northeastern Cottle County in northwestern Texas...

* Until 400 PM CDT.
    
* At 324 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 5 miles north of Swearingen, or 14 miles south of
  Childress, moving northeast at 45 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Kirkland and Swearingen. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3423 10000 3424 10001 3424 10004 3423 10005
      3414 10005 3412 10018 3421 10031 3451 10000
TIME...MOT...LOC 2024Z 219DEG 39KT 3422 10017 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

26
3 follow-up statements
679 
WWUS54 KLUB 202035
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
335 PM CDT Mon May 20 2019

TXC075-101-202100-
/O.CON.KLUB.TO.W.0018.000000T0000Z-190520T2100Z/
Childress TX-Cottle TX-
335 PM CDT Mon May 20 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 400 PM CDT FOR
SOUTHEASTERN CHILDRESS AND NORTHEASTERN COTTLE COUNTIES...
    
At 334 PM CDT, a confirmed tornado was located 7 miles southwest of
Kirkland, or 10 miles southeast of Childress, moving northeast at 40
mph.  Spotters indicate a tornado on the ground at 330 PM.

HAZARD...Damaging tornado and quarter size hail.

SOURCE...Weather spotters confirmed tornado.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Kirkland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3421 10010 3429 10022 3451 10000 3425 10000
      3424 10002 3424 10004 3422 10006
TIME...MOT...LOC 2034Z 222DEG 36KT 3430 10014 

TORNADO...OBSERVED
HAIL...1.00IN

$$

26
231 
WWUS54 KLUB 202035 RRA
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
335 PM CDT Mon May 20 2019

TXC075-101-202100-
/O.CON.KLUB.TO.W.0018.000000T0000Z-190520T2100Z/
Childress TX-Cottle TX-
335 PM CDT Mon May 20 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 400 PM CDT FOR
SOUTHEASTERN CHILDRESS AND NORTHEASTERN COTTLE COUNTIES...
    
At 335 PM CDT, a confirmed tornado was located 6 miles southwest of
Kirkland, or 10 miles southeast of Childress, moving northeast at 40
mph.

HAZARD...Damaging tornado and quarter size hail.

SOURCE...Weather spotters confirmed tornado.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Kirkland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3421 10010 3429 10022 3451 10000 3425 10000
      3424 10002 3424 10004 3422 10006
TIME...MOT...LOC 2035Z 222DEG 36KT 3431 10014 

TORNADO...OBSERVED
HAIL...1.00IN

$$

26
651 
WWUS54 KLUB 202050
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
350 PM CDT Mon May 20 2019

TXC075-101-202100-
/O.CON.KLUB.TO.W.0018.000000T0000Z-190520T2100Z/
Childress TX-Cottle TX-
350 PM CDT Mon May 20 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 400 PM CDT FOR
SOUTHEASTERN CHILDRESS AND NORTH CENTRAL COTTLE COUNTIES...
    
At 350 PM CDT, a confirmed tornado was located near Kirkland, or 10
miles east of Childress, moving northeast at 40 mph.

HAZARD...Damaging tornado and quarter size hail.

SOURCE...Weather spotters confirmed tornado.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Kirkland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

&&

LAT...LON 3428 10012 3429 10022 3451 10000 3434 10000
TIME...MOT...LOC 2050Z 205DEG 36KT 3445 10007 

TORNADO...OBSERVED
HAIL...1.00IN

$$

26

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this tornado warning went out at May 20, 1:56 PM CDT, 1 hour 29 minutes earlier.

Area forecast discussion, May 20, 1:56 PM CDT, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
156 PM CDT Mon May 20 2019

.DISCUSSION...
The main focus of today's forecast will be the not-so-secret severe
threat. Skies have already begun to thin out with a cumulus field
forming from southeast to northwest. This will allow the build up of
additional CAPE in which MLCAPE is already sitting at over 3000
J/kg. At the same time the dryline is just now approaching the TX/NM
state line at a slower/later pace than previously shown by short-
term models. This would hint at storms developing further west (west
of Lubbock) than current models are indicating (along/east of the
I27/US87 corridor). The one thing that could hinder westward
development would be mixing occurring across our western zones.
Right now at most this would hinder the extent of the significant
tornado threat, however it would not make it null. There are also
indications of convection trying to develop along the dryline with
light reflectivities showing up near Olton and Anton. Any storm that
develops will have a high probability of becoming severe. Very steep
lapse rates with 0-6km shear in excess of 50 knots will support the
potential for very large hail over 3-4 inches. 12Z soundings at MAF
and AMA revealed 0-1km SRH of 295 to 341 m2/s2 respectively. Current
analysis shows that SRH has decreased somewhat due to surface winds
becoming more southerly, but this does little to deter the threat
for tornadoes. SRH remains higher across the Rolling Plains and
eastern Texas Panhandle where the greatest tornado threat exists.
With abundant shear, helicity, and low LCLs some tornadoes will have
the potential to be violent.

Tomorrow the surface low will pull eastward across KS allowing for a
fairly windy day with near to above advisory level winds across much
of the FA especially across our northwestern zones. We could see
additional bouts of showers and thunderstorms by late week into
early weekend as another upper low digs into the Four Corners
region.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

51/99
Hazardous weather outlook, May 20, 11:30 AM CDT, 3 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1130 AM CDT Mon May 20 2019

TXZ021>044-210430-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
1130 AM CDT Mon May 20 2019

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This Afternoon and Tonight

An outbreak of severe thunderstorms including significant
tornadoes continues to be likely this afternoon and evening,
generally along and east of a line from Dimmitt to
Brownfield. The atmosphere will destabilize this afternoon east
of a dryline expected to stall across the central South Plains.
Supercells are likely to develop early to mid afternoon east of
the dryline and will race northeast at speeds of 45 to 50 mph.
These storms will be capable of producing long lived tornadoes,
giant hail to softball size, and damaging winds of 70 mph or more.
Later this evening, a large squall line is expected to develop on
the Caprock and sweep east accompanied by all modes of severe
weather, including flooding.

Today we advise those in West Texas to maintain high situational
awareness of the weather around them and understand that today's
environment will support rapid storm intensification and likely
produce high-end severe weather.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Strong westerly winds of 30 to 40 mph with higher gusts are
expected over much of the region on Tuesday. Beginning
Wednesday night and continuing through Sunday, daily chances
for severe storms are expected as an active pattern resumes
across much of the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

In the hours before

Local storm report, May 20, 2:17 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
217 PM CDT MON MAY 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0213 PM     HAIL             8 WSW DUMONT            33.76N 100.65W
05/20/2019  E0.88 INCH       DICKENS            TX   STORM CHASER

&&

EVENT NUMBER LUB1900360

CWA
Local storm report, May 20, 2:25 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
225 PM CDT MON MAY 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0216 PM     HAIL             MCADOO                  33.73N 101.01W
05/20/2019  E1.25 INCH       DICKENS            TX   NWS EMPLOYEE

&&

EVENT NUMBER LUB1900361

JGD
Local storm report, May 20, 3:02 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
302 PM CDT MON MAY 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0301 PM     TORNADO          4 W PADUCAH             34.01N 100.37W
05/20/2019                   COTTLE             TX   EMERGENCY MNGR

            TORNADO BRIEFLY ON THE GROUND.

&&

EVENT NUMBER LUB1900362

CWA
Local storm report, May 20, 3:03 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
303 PM CDT MON MAY 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TORNADO          4 W PADUCAH             34.01N 100.37W
05/20/2019                   COTTLE             TX   EMERGENCY MNGR

&&

EVENT NUMBER LUB1900363

JGD

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 7:17 AM CDTSevere Thunderstorm WarningLUBCastro, Swisher28 min
May 20, 1:49 PM CDTSevere Thunderstorm WarningLUBCrosby, Dickens, Floyd, Motley56 min
May 20, 2:15 PM CDTSevere Thunderstorm WarningLUBCottle, Dickens, King, Motley60 min
May 20, 2:21 PM CDTTornado WarningLUBDickens, Motley24 min
May 20, 2:26 PM CDTFlash Flood WatchLUBBriscoe, Childress, Cottle, Crosby, Dickens, Floyd and 6 more14 hr
May 20, 2:41 PM CDTTornado WarningLUBMotley49 min
May 20, 2:49 PM CDTSevere Thunderstorm WarningLUBBriscoe, Childress, Hall, Motley56 min
May 20, 2:50 PM CDTTornado WarningLUBCottle40 min
May 20, 3:16 PM CDTTornado WarningLUBChildress, Hall18 min
May 20, 3:17 PM CDTSevere Thunderstorm WarningLUBBriscoe, Floyd, Hall, Motley28 min
May 20, 3:24 PM CDTSevere Thunderstorm WarningLUBLynn, Terry66 min
May 20, 3:26 PM CDTSevere Thunderstorm WarningLUBFloyd, Motley34 min
May 20, 3:29 PM CDTSevere Thunderstorm WarningLUBBriscoe, Swisher16 min
May 20, 3:30 PM CDTTornado WarningLUBChildress, Cottle30 min
May 20, 3:46 PM CDTSevere Thunderstorm WarningLUBBriscoe, Floyd, Hall, Motley59 min
May 20, 3:48 PM CDTSevere Thunderstorm WarningLUBCrosby, Lubbock, Lynn, Terry57 min
May 20, 3:59 PM CDTTornado WarningLUBChildress31 min
May 20, 4:07 PM CDTSevere Thunderstorm WarningLUBCrosby, Floyd, Hale, Lubbock, Motley68 min
May 20, 4:22 PM CDTSevere Thunderstorm WarningLUBCrosby, Garza, Lubbock, Lynn53 min
May 20, 4:24 PM CDTSevere Thunderstorm WarningLUBGarza, Lynn66 min
May 20, 4:27 PM CDTAreal Flood AdvisoryLUBBriscoe, Childress, Crosby, Floyd, Hale, Hall and 2 more108 min
May 20, 4:38 PM CDTAreal Flood AdvisoryLUBCrosby, Dickens, Garza, Lubbock, Lynn, Terry112 min
May 20, 4:43 PM CDTTornado WarningLUBChildress, Hall32 min
May 20, 4:44 PM CDTSevere Thunderstorm WarningLUBCrosby, Dickens, Lubbock46 min
May 20, 4:51 PM CDTSevere Thunderstorm WarningLUBChildress, Hall54 min
May 20, 5:12 PM CDTSevere Thunderstorm WarningLUBCrosby, Garza, Lubbock, Lynn63 min
May 20, 5:19 PM CDTSevere Thunderstorm WarningLUBGarza, Lynn26 min
May 20, 5:22 PM CDTSevere Thunderstorm WarningLUBCrosby, Garza53 min
May 20, 5:44 PM CDTSevere Thunderstorm WarningLUBGarza, Lynn31 min
May 20, 5:46 PM CDTSevere Thunderstorm WarningLUBChildress, Hall29 min
May 20, 5:59 PM CDTTornado WarningLUBCrosby, Dickens31 min
May 20, 6:27 PM CDTTornado Warning Considerable damage threatLUBDickens33 min
May 20, 6:32 PM CDTAreal Flood AdvisoryLUBCrosby, Dickens, Garza, Kent, King, Lynn118 min
May 20, 6:33 PM CDTTornado WarningLUBDickens27 min
May 20, 6:40 PM CDTSevere Thunderstorm WarningLUBGarza, Kent65 min
May 20, 6:53 PM CDTTornado Warning Considerable damage threatLUBDickens, King36 min
May 20, 6:58 PM CDTTornado WarningLUBGarza, Kent32 min

Nearby

Tornado Warnings in Texas, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.